Alert archive / Alabama / Tornado Warnings in 2025

Tornado Warning 49, NWS Huntsville, AL

May 20, 2025Jackson County, Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at May 20, 2025, 8:04 PM CDT for Jackson County, Madison County, Morgan County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2025, 8:04 PM CDT (01:04 UTC)
Expired
May 20, 2025, 8:30 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Jackson County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 50 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:36 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2025-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2025-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

974 
WFUS54 KHUN 210104
TORHUN
ALC071-089-103-210130-
/O.NEW.KHUN.TO.W.0049.250521T0104Z-250521T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
804 PM CDT Tue May 20 2025

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southwestern Jackson County in northeastern Alabama...
  Southeastern Madison County in north central Alabama...
  Northeastern Morgan County in north central Alabama...

* Until 830 PM CDT.

* At 804 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Redstone Arsenal, moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Owens Cross Roads and Huntsville around 810 PM CDT.
  Woodville around 820 PM CDT.

Other locations impacted by this tornadic thunderstorm include Paint
Rock, Garth, Hampton Cove, Laceys Spring, Farley, and Whitesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3466 8628 3458 8631 3457 8633 3456 8631
      3451 8633 3452 8639 3450 8639 3449 8642
      3451 8654 3454 8655 3451 8656 3453 8667
      3471 8667 3474 8627
TIME...MOT...LOC 0104Z 266DEG 38KT 3459 8659 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

GH
1 follow-up statement
056 
WWUS54 KHUN 210122
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
822 PM CDT Tue May 20 2025

ALC071-089-103-210131-
/O.EXP.KHUN.TO.W.0049.000000T0000Z-250521T0130Z/
Jackson AL-Madison AL-Morgan AL-
822 PM CDT Tue May 20 2025

...THE TORNADO WARNING FOR SOUTHWESTERN JACKSON...SOUTHEASTERN
MADISON AND NORTHEASTERN MORGAN COUNTIES WILL EXPIRE AT 830 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Alabama...and Middle Tennessee.

&&

LAT...LON 3466 8628 3458 8631 3457 8633 3456 8631
      3451 8633 3452 8639 3450 8639 3449 8642
      3451 8654 3454 8655 3451 8656 3453 8667
      3471 8667 3474 8627
TIME...MOT...LOC 0121Z 266DEG 38KT 3460 8638 

$$

GH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 20, 5:53 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 20, 5:53 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
553 PM CDT Tue May 20 2025

...New AVIATION...

.NEAR TERM...
(Rest of Today and Tonight)
Issued at 1106 AM CDT Tue May 20 2025

Morning convection that developed just east of the Mississippi
River has weakened somewhat as it pushed eastward and the initial
LLJ jet lifted northward. Still, given the very moist environment
and even a lower amount of uncapped instability, these storms
should persist into the early afternoon across mainly southern
middle Tennessee and locations near the AL/TN border in northern
Alabama through 1-2 PM. Most of this activity will remain
subsevere -- with gusty winds being the main threat with this
activity

Our attention will quickly turn to the mid/late afternoon, as a
more robust threat for severe weather develops along and ahead of
a cold front. The initial cloud cover from this morning convection
will gradually dissipate by the early afternoon, with ample
sunshine and southerly flow rapidly helping to destabilize the
atmosphere. By mid/late afternoon, guidance is hinting at between
2000-3000 J/kg of SBCAPE/MLCAPE with bulk shear values increasing
to 40-50 kts by the late afternoon and evening hours with a
developing 850-700 mb jet. This feature will serve as a forcing
mechanism to drive clusters of thunderstorms from the mid/late
afternoon through the evening hours. The favored storm mode will
be supercells and or line segments with embedded supercells that
will impact the area from roughly a 4 PM to Midnight timeframe.

An additional focus for convection as we destabilize this
afternoon may be a few residual outflow boundaries set down by
this morning convection. Should this activity develop during the
mid afternoon, a prefrontal round of supercells may be realized
across the area, followed by another line of storms (with embedded
supercells) later this evening. The atmosphere should be primed
for damaging winds (some 60-70+ MPH). Additionally, hodographs
indicating sufficient low- level backing of the winds to result in
some curvature in the lowest 0-1 km. By this afternoon, SRH values
in the 150-250 m2/s2 may be realized in right-moving storms -- and
even storms moving with the mean flow will more than sufficient
SRH for a tornado threat (with a strong tornado or two possible if
one or two supercells become dominant). This activity will wane
after the front sweeps through late this evening, with most storms
coming to an end by Midnight.

&&

.SHORT TERM...
(Wednesday through Friday)
Issued at 1106 AM CDT Tue May 20 2025

A cooler and more stable air mass will advect into the Tennessee
Valley behind the cold front, with dry conditions in the forecast
for the remainder of the work week. In fact, temperatures will be
downright enjoyable for late May into Memorial Day weekend as
highs will remain in the mid 70s to lower 80s! With plenty of
sunshine to enjoy, this will be an excellent timeframe for outdoor
activities.

&&

.LONG TERM...
(Friday through Monday)
Issued at 918 PM CDT Mon May 19 2025

A northwest flow pattern takes shape as we reach the end of the
work week and move into the weekend. Moisture advection begins to
increase this weekend, hence making the atmosphere more unstable
and increasing the potential for showers and thunderstorms. As is
typical with a northwest flow pattern this time of year, we will
have to watch out for upstream MCS development. Depending on where
those systems propagate will determine how active a pattern the
Tennessee Valley will see. Hence, kept blended PoPs through the
Memorial Day Weekend given this uncertainty. Overall, temperatures
will be near climatological normals for this time of year with
afternoon highs this weekend in the upper 70s to lower 80s.

&&

.AVIATION...
(00Z TAFS)
Issued at 553 PM CDT Tue May 20 2025

Supercells have begun to move across the area with lightning,
hail, wind, and tornadoes all possible. Over the next few hours,
these storms are forecast to congeal into multi cells and
increase in coverage as they continue to move east across the
area. With these storms periods of MVFR conditions are possible
with lower ceiling and visibilities should storms move directly
over the terminals. The system is forecast to exit the area around
midnight, behind it conditions will quickly clear with VFR
conditions prevailing through the remainder of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...AMP
SHORT TERM....AMP
LONG TERM....GH
AVIATION...RAD

In the hours before

Local storm report, May 20, 5:15 PM CDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
515 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Hail             2 E Underwood-Petersvil 34.87N 87.66W
05/20/2025  E1.50 Inch       Lauderdale         AL   Public

            Social media report of 1.5 inch hail at
            Helton Dr in Florence AL.

&&

RAD
Local storm report, May 20, 5:19 PM CDT, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
519 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             3 SW Killen             34.84N 87.57W
05/20/2025  M0.75 Inch       Lauderdale         AL   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, May 20, 5:21 PM CDT, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
521 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Gst     2 SSW Florence          34.80N 87.68W
05/20/2025  M56 MPH          Lauderdale         AL   Mesonet

            56 MPH gust measured by the Florence
            Mesonet.

&&

RAD
Local storm report, May 20, 5:40 PM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
540 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             3 ESE Rogersville       34.81N 87.24W
05/20/2025  M1.75 Inch       Lauderdale         AL   Emergency Mngr

            EMA reported golf ball sized hail on HWY 72
            at the Elk River.

&&

RAD
Local storm report, May 20, 5:47 PM CDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
547 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             7 N Town Creek          34.77N 87.39W
05/20/2025  M2.75 Inch       Lawrence           AL   Emergency Mngr

            EMA reported baseball size hail in the Red
            Bank area south of Wheeler Dam.

&&

KG
Local storm report, May 20, 6:50 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
650 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Hail             4 N Madison             34.75N 86.75W
05/20/2025  E1.25 Inch       Madison            AL   Trained Spotter

            Spotter reported half dollar size hail at
            the Lowes on Highway 73.

&&

KG

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:01 PM CDTTornado WarningHUNLimestone, Madison, Morgan29 min
May 20, 7:12 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison18 min
May 20, 7:21 PM CDTTornado Warning Tornado observedHUNDeKalb, Jackson39 min
May 20, 7:27 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan33 min
May 20, 7:30 PM CDTTornado WarningHUNJackson, Madison, Marshall, Morgan30 min
May 20, 7:50 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson40 min
May 20, 7:54 PM CDTTornado WarningHUNDeKalb, Jackson, Madison, Marshall51 min
May 20, 7:56 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence52 min
May 20, 8:08 PM CDTSevere Thunderstorm WarningHUNMadison, Morgan35 min
May 20, 8:25 PM CDTTornado WarningHUNDeKalb, Jackson20 min
May 20, 8:32 PM CDTSevere Thunderstorm WarningHUNCullman, Madison, Marshall, Morgan28 min
May 20, 8:41 PM CDTTornado Warning Tornado observedHUNDeKalb, Jackson, Marshall49 min
May 20, 8:52 PM CDTTornado WarningHUNCullman, DeKalb, Marshall53 min
May 20, 9:13 PM CDTTornado WarningHUNJackson, Madison, Marshall17 min
May 20, 9:15 PM CDTAreal Flood WarningHUNMadison3 hr
May 20, 9:28 PM CDTTornado Warning Tornado observedHUNDeKalb31 min
May 20, 9:35 PM CDTFlash Flood WarningHUNDeKalb, Jackson, Madison, Marshall71 min
May 20, 9:37 PM CDTSpecial Weather StatementHUNCullman, Jackson, Marshall38 min
May 20, 9:46 PM CDTTornado WarningHUNDeKalb13 min
May 20, 10:03 PM CDTSpecial Weather StatementHUNDeKalb, Marshall27 min
May 21, 12:33 AM CDTAreal Flood WarningHUNMadison9 hr

Nearby

Tornado Warnings in Alabama, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.